A duality-based approach to elliptic control problems in non-reflexive Banach spaces
ESAIM: Control, Optimisation and Calculus of Variations, Volume 17 (2011) no. 1, p. 243-266

Convex duality is a powerful framework for solving non-smooth optimal control problems. However, for problems set in non-reflexive Banach spaces such as L1(Ω) or BV(Ω), the dual problem is formulated in a space which has difficult measure theoretic structure. The predual problem, on the other hand, can be formulated in a Hilbert space and entails the minimization of a smooth functional with box constraints, for which efficient numerical methods exist. In this work, elliptic control problems with measures and functions of bounded variation as controls are considered. Existence and uniqueness of the corresponding predual problems are discussed, as is the solution of the optimality systems by a semismooth Newton method. Numerical examples illustrate the structural differences in the optimal controls in these Banach spaces, compared to those obtained in corresponding Hilbert space settings.

DOI : https://doi.org/10.1051/cocv/2010003
Classification:  49J52,  49J20,  49K20
Keywords: optimal control, L1, bounded variation (BV), measures, Fenchel duality, semismooth Newton
@article{COCV_2011__17_1_243_0,
     author = {Clason, Christian and Kunisch, Karl},
     title = {A duality-based approach to elliptic control problems in non-reflexive Banach spaces},
     journal = {ESAIM: Control, Optimisation and Calculus of Variations},
     publisher = {EDP-Sciences},
     volume = {17},
     number = {1},
     year = {2011},
     pages = {243-266},
     doi = {10.1051/cocv/2010003},
     zbl = {1213.49041},
     mrnumber = {2775195},
     language = {en},
     url = {http://www.numdam.org/item/COCV_2011__17_1_243_0}
}
Clason, Christian; Kunisch, Karl. A duality-based approach to elliptic control problems in non-reflexive Banach spaces. ESAIM: Control, Optimisation and Calculus of Variations, Volume 17 (2011) no. 1, pp. 243-266. doi : 10.1051/cocv/2010003. http://www.numdam.org/item/COCV_2011__17_1_243_0/

[1] L. Ambrosio, N. Fusco and D. Pallara, Functions of bounded variation and free discontinuity problems, Oxford Mathematical Monographs. Oxford University Press, New York, USA (2000). | MR 1857292 | Zbl 0957.49001

[2] C. Amrouche, P.G. Ciarlet and P. Ciarlet, Jr., Vector and scalar potentials, Poincaré's theorem and Korn's inequality. C. R. Math. Acad. Sci. Paris 345 (2007) 603-608. | Zbl 1135.35007

[3] H. Attouch, G. Buttazzo and G. Michaille, Variational analysis in Sobolev and BV spaces, MPS/SIAM Series on Optimization 6. Society for Industrial and Applied Mathematics, Philadelphia, USA (2006). | MR 2192832 | Zbl 1095.49001

[4] H. Brezis, Analyse fonctionnelle, Collection Mathématiques Appliquées pour la Maîtrise. Masson, Paris, France (1983). | MR 697382 | Zbl 0511.46001

[5] G. Chavent and K. Kunisch, Regularization of linear least squares problems by total bounded variation. ESAIM: COCV 2 (1997) 359-376. | Numdam | MR 1483764 | Zbl 0890.49010

[6] I. Ekeland and R. Témam, Convex analysis and variational problems. Society for Industrial and Applied Mathematics, Philadelphia, USA (1999). | MR 1727362 | Zbl 0939.49002

[7] M. Hintermüller and G. Stadler, An infeasible primal-dual algorithm for total bounded variation-based inf-convolution-type image restoration. SIAM J. Sci. Comput. 28 (2006) 1-23. | MR 2219285 | Zbl 1136.94302

[8] M. Hintermüller, K. Ito and K. Kunisch, The primal-dual active set strategy as a semismooth Newton method. SIAM J. Optim. 13 (2002) 865-888. | MR 1972219 | Zbl 1080.90074

[9] K. Ito and K. Kunisch, Lagrange multiplier approach to variational problems and applications, Advances in Design and Control 15. Society for Industrial and Applied Mathematics, Philadelphia, USA (2008). | MR 2441683 | Zbl 1156.49002

[10] W. Ring, Structural properties of solutions to total variation regularization problems. ESAIM: M2AN 34 (2000) 799-810. | Numdam | MR 1784486 | Zbl 1018.49021

[11] G. Stadler, Elliptic optimal control problems with L1-control cost and applications for the placement of control devices. Comp. Optim. Appl. 44 (2009) 159-181. | MR 2556849 | Zbl 1185.49031

[12] G. Stampacchia, Le problème de Dirichlet pour les équations elliptiques du second ordre à coefficients discontinus. Ann. Inst. Fourier (Grenoble) 15 (1965) 189-258. | Numdam | MR 192177 | Zbl 0151.15401

[13] R. Témam, Navier-Stokes equations. AMS Chelsea Publishing, Providence, USA (2001). | Zbl 0994.35002 | Zbl 0981.35001

[14] M. Ulbrich, Semismooth Newton methods for operator equations in function spaces. SIAM J. Optim. 13 (2002) 805-842. | MR 1972217 | Zbl 1033.49039

[15] G. Vossen and H. Maurer, On L1-minimization in optimal control and applications to robotics. Optimal Control Appl. Methods 27 (2006) 301-321. | MR 2283487